I had rhinoplasty 9 months ago. I had some bumps on the right side of my nose and I just got a steroid shot 2 wks ago. (photo)

The outcome was noticeably worse after the steroid shot to smooth the bumps down. I'm very upset. I did not have the discoloration before the shot and it looks conclaved. Is it normal to have it look worse afterwards? Will this discoloration go away? What should I do to help this look better? Will the bumps eventually smooth out? Should I stay away from more injections? How long after this shot should I see an improvement? I am seeing my surgeon, who specializes in facial surgeries, next week.

Doctor Answers 4

Steroid for "bumps" after rhinoplasty.

You will sometimes read negative comments regarding steroid injections for scar fibrosis (and very few positive ones) after rhinoplasty, making many patients and some surgeons leery of steroid injection as a treatment modality. But, if you think about it, when there are scar irregularities successfully treated by careful and judicious steroid injections done skillfully, most patients don't comment online--that is where the poor outcome patients tend to complain. Thus, PROPER steroid use gets a bad rap!

Your steroid treatment was either too strong a concentration or too high a dose (or both), and while your indentation and discoloration may improve over time, the best way to avoid this is for your surgeon to have used small doses and low concentrations in the first place, even if you might have to repeat these conservative treatments more than once. Mild under-treatment helps to minimize the risk of over-treatment causing excessive thinning (dent) and/or discoloration.

What's done is done, and all you can do now is to wait and see if this settles acceptably over time, and if asked to accept further steroid injection, agree only to weak concentrations and low doses, fully understanding that no to mild response is far superior to "oops, too much response"-- even when the dose is thought to be mild or conservative. Best wishes! Dr. Tholen


Minneapolis Plastic Surgeon
4.9 out of 5 stars 240 reviews

Revision, some advices:

Thank you very much for sharing your concerns about your Rhinoplasty with us.

Congratulations for having patience and wait more than six months PO, which is the recommended time allowed to make judgments of value and be precise and accurate.

After having analyzed all the info and photos provided to us, i recommend to perform a Secondary Rhinoplasty (not a tip revision) this means (basically) treat the nasal bones and the nasal cartilages.
Therefore i would perform a narrowing of the nasal base (nose osteotomy) and alar and triangular cartilage shaping.

Respectfully,
Dr. Emmanuel Mallol Cotes.-

Emmanuel Mallol Cotes, MD
Dominican Republic Plastic Surgeon
4.7 out of 5 stars 178 reviews

Bumps after rhinoplasty

I'm sorry you have had some unexpected changes after your rhinoplasty.  It is difficult to tell from the quality of your pictures, but it looks like there may be a bony contour issue rather than a skin issue.  I counsel my patients preoperatively that bumps at the rhinion area of the nose can start to occur 9-12 months after bony work during a rhinoplasty.  These resemble a callus that forms around fractures in the bone.  Steroid shots work on the skin and soft tissue, not on the bone.  Repeated steroid shots are powerful and can cause the skin to atrophy.

I would recommend examination by your surgeon, who likely has experience with this issue.  It looks like he did a great job with your rhinoplasty.  Also, many acute changes will improve over time.  Don't rush into any revision surgery.

Best Wishes

Daniel J. Givens, MD
Dubuque Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

I had rhinoplasty 9 months ago. I had some bumps on the right side of my nose and I just got a steroid shot 2 wks ago. (photo)

Steroid shots need a full 6 weeks to take maximum effect so don't judge too early before you see the final outcome. They help reduce swelling but can also thin the skin which is why surgeons often use steroid sparingly and thoughtfully. In those situations where there is a concavity, sometimes a drop of filler can be added but that would be very surgeon dependent. Give your shot a full 6 weeks before you make any further decisions. Hope that helps!


Jeffrey Watson, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.